Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 155, NWS Amarillo, TX

July 3, 1997Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 1997, 11:51 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 1997, 11:51 PM CDT (04:51 UTC)
Expired
Jul 4, 1997, 1:00 AM CDT
In force
69 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS1 KAMA 040452 RRA
SVRAMA
TXC065-233-040600-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1151 PM CDT THU JUL 3 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN CARSON COUNTY...SOUTHERN HUTCHINSON COUNTY
 
AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
SEVERE THUNDERSTORMS. ONE STORM WAS JUST TO THE WEST OF SKELLYTOWN WITH
THE SECOND STORM LOCATED JUST SOUTH OF FRITCH. THE STORMS WERE MOVING TO
THE EAST NORTHEAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:22 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 3, 9:22 PM CDT, 2 hours 29 minutes before
FPUS3 KAMA 040222
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
922 PM CDT THU JUL 3 1997

COLD FRONT HAS FINALLY PUSHED S OF OUR CWA WITH ALL AREAS REPORTING
N-NE WNDS IN THE 10 TO 20 MPH RANGE WITH OCCASIONAL STRONGER GUSTS.
LINE OF TSTMS ACRS THE ERN PLNS OF NM ARE BEGINNING TO INCH INTO THE
WRN SECTIONS OF THE TX PNHDL WITH LATEST SCANS OF THE WSR-88D
INDICATING SOME INTENSIFICATION IN SW HARTLEY COUNTY.  TSTMS ARE
EXPECTED TO CONT TRACKING ESE ACRS THE PNHDLS ON THE N SIDE OF THE
FRONT.  WL BE MAKING SOME ADJUSTMENTS TO POPS AND WNDS IN THE
CURRENT SET OF ZONES TO ACCOUNT FOR THESE TRENDS.  WITH STEEP MID
LEVEL LAPSE RATES IN PLACE...A FEW STORMS MAY REACH SEVERE LIMITS...
BUT WL HOLD OFF MENTIONING THIS IN THE ZONES FOR NOW.

.AMA...
TX...NONE.
OK...NONE.

COLTON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:33 PM CDTSevere Thunderstorm WarningAMAMoore57 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.